Use of Vancomycin During Cataract Surgery Poses Risk of Blindness from Hemorrhagic Occlusive Retinal Vasculitis

August 16, 2016

Reports at such annual meetings as the 34th Annual Scientific Meeting of the American Society of Retina Specialists in San Francisco, California (August 9-14, 2016), and the International Conference and Expo on Cataract and Optometrists Meeting in Manchester, United Kingdom (August 4-5, 2016), have highlighted a new rare but dangerous complication of cataract surgery – hemorrhagic occlusive retinal vasculitis (HORV), which can lead to severe vision loss, including blindness. Although the precise cause of HORV in the reported cases is unclear, it appears to result from a hypersensitivity reaction to vancomycin administered during the procedure. The vision loss typically occurs several days after the procedure.

Click here to view the clinical alert issued by the the American Society of Cataract and Refractive Surgery (ASCRS) concerning HORV association with intraocular administration of vancomycin.

Click here to view the abstract of the report at the International Conference and Expo on Cataract and Optometrists Meeting.

 

 



Comments

Jump down to form below to submit your own comments

Trackback URL
http://eyedocnews.com/007217-use-of-vancomycin-during-cataract-surgery-poses-risk-of-hemorrhagic-occlusive-retinal-vasculitis/trackback/

Have insights to contribute? Please submit your comment below